Loss Of Hearing Can be Caused by Some Medications
Medications that damage your hearing are surprisingly common. From tinnitus medicines that stop the ringing in the ears to drugs that could lead to loss of hearing, here’s some information on drugs that impact your hearing for better or for worse.
Drugs Can Affect Your Ears
Prescription drugs are a nearly $500 billion market and the United States accounts for nearly half of that usage. Are you getting over the counter medications? Or are you using ones which your doctor prescribes? All medications have risks, and while risks and side effects might be listed in the paperwork, no one ever thinks they’ll be affected. That’s the reason why emphasizing that certain medications might increase your chance of having loss of hearing is so important. Some medications can, on a positive note, assist your hearing, such as tinnitus medication. But which of these will be a problem for your hearing? But if you get prescribed with a medication that is known to cause loss of hearing, what can you do? Here’s the long and short on medications.
1. Over-the-Counter Pain Relievers That Harm Your Hearing
The fact that such an ordinary thing could cause hearing loss. How regularly loss of hearing happened in people who were taking many different kinds of painkillers was analyzed by researchers. There are a few studies of both women and men that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something alarming. Continued, daily use of over-the-counter painkillers impairs hearing. 2 or more times per week is described as regular use. You typically see this frequency in people who suffer from chronic pain. Taking too much aspirin at once can result in temporary hearing loss, which may become permanent over time. Naproxen, ibuprofen and acetaminophen are the biggest offenders. But you may be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under 50 there’s nearly double the risk of hearing loss if they were managing chronic pain with this medication. Just for the record, prescription painkillers aren’t any better. Here are a few prescription medications that could cause hearing loss:
It’s not clear exactly what causes this loss of hearing. The nerves of the inner ear that detect sound could be destroyed by the decrease of blood flow possibly caused by these drugs. That’s why prolonged use of these medicines may lead to irreversible hearing loss.
2. Some Antibiotics Are Ototoxic
If your not allergic, most antibiotics should be reasonably safe if taken as directed. But some types of antibiotic could increase the risk of hearing loss: Aminoglycoside. Research is in the early phases so we haven’t had solid data on human studies yet. But there certainly seem to be some people who have noticed loss of hearing after using these medications. Results from animal-testing are convincing enough. There might be something to be worried about as indicated by the medical community. Mice that took these antibiotics, over a period of time, eventually lost their hearing for good, every single time. The following ailments are commonly treated with Aminoglycoside antibiotics:
- Tuberculosis (TB)
- Bacterial meningitis
- Cystic fibrosis
- Certain other respiratory diseases
Unlike most antibiotics, they’re usually taken over an extended period of time to address chronic infections. Pneumonia and children’s ear infection were, until not long ago, widely treated with Neomycin. Alternatives are now being prescribed by doctors because of concerns about side effects. More data is needed to determine why some antibiotics could contribute to loss of hearing. It appears that long term injury may be caused when these medications create swelling of the inner ear.
3. How Quinine Affects Your Ears
If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been employed to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that investigates the correlation between hearing loss an quinine aren’t that well-known. Reversible hearing loss has been observed in certain malaria patients.
4. Chemo Drugs Could Harm Your Hearing
You understand that there will be side effects when you go through chemo. Trying to kill cancer cells, doctors are filling the body with toxins. Cancer cells and healthy cells are often indistinguishable by these toxins. Some of the drugs that are being looked at are:
- Cisplatin commonly known as Platinol
- Carboplatin commonly known as Paraplatin
- Bleomycin commonly known as Blenoxane
But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be clear. While you’re going through chemo, a hearing care pro may be able to help you monitor your hearing. Or you may want to let us know what your personal scenario is and find out if there are any recommendations we can make.
5. Hearing Loss And Loop Diuretics
You may be taking diuretics to help regulate fluid balance in your body. As with any attempt to control something using medication, you can go too far in one direction, which can dehydrate the body. This can cause salt vs water ratios to become too high in the body, causing swelling. This can cause loss of hearing, which is typically temporary. But hearing loss could become permanent if you let this imbalance continue. Using loop diuretics at the same time as ototoxic drugs (the drugs listed in this article) could make the permanent damage a lot worse. If you’re taking the most common loop diuretic, Lasix, your doctor can advise you concerning which medications can have side effects if combined with it.
What to Do If You’re Taking Drugs That May Cause Loss of Hearing
Never discontinue taking a drug that was prescribed by a doctor without speaking with your doctor first. Before you speak with your doctor, you should take stock of your medicine cabinet. You can ask your doctor if there is an alternative to any drugs that cause hearing loss. You can also make lifestyle changes to reduce your need for medications. You can have a healthier life, in some cases, with small changes to your diet and a little exercise. These changes might also be able to lessen pain and water retention while reinforcing your immune system. If you are or have been using these ototoxic medications, you should schedule an appointment to have your hearing examined as soon as possible. It can be challenging to detect loss of hearing at first because it advances very slowly. But make no mistake: it can affect your happiness and health in ways you may not realize, and catching it early gives you more choices for treatment.